Skip the primary navigation if you do not want to read it as the next section.
Skip the main content if you do not want to read it as the next section.
Epilepsy charity responds to latest reports on medication during pregnancy
Women taking the anti-epileptic drug sodium valproate must not panic and must not stop taking their medication in the light of the news today about the association between sodium valproate and birth defects.
The National Society for Epilepsy (NSE) says: “It is essential that women don’t panic and don’t stop taking their medication as prescribed. They should seek advice from an epilepsy specialist as soon as possible and together they should consider the options. Women who are considering becoming pregnant should also discuss their treatment options in advance of becoming pregnant.
“Sodium valproate is extremely effective in controlling seizures. A sudden cessation of treatment can lead to the woman experiencing renewed or additional seizures. Seizures themselves may be life-threatening for the woman and, significantly, the research also shows that seizures themselves may lead to the baby having developmental delay.
“But it should be recognised that most women with epilepsy, including those taking sodium valproate, will deliver normal babies. Although the risks of problems in the baby are greater with sodium valproate than with other anti-epileptic drugs, it may be that, in consultation, the woman and her epilepsy specialist may decide that sodium valproate remains the most appropriate drug.”